Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Grand Forks, ND

May 24, 2008Barnes County, Cass County, Ransom County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 24, 2008, 8:25 PM CDT for Barnes County, Cass County, Ransom County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2008, 8:25 PM CDT (01:25 UTC)
Expired
May 24, 2008, 9:11 PM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Barnes County, ND, Cass County, ND, Ransom County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:40 PM CDTHAIL 0.8810 W Lisbon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 8:07 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 250126
SVRFGF
NDC003-017-073-250230-
/O.NEW.KFGF.SV.W.0003.080525T0125Z-080525T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
825 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF VALLEY CITY...
  SOUTHWESTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHWESTERN RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 930 PM CDT

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES
  EAST OF YPSILANTI TO 4 MILES WEST OF LISBON...MOVING TO THE
  NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ECKELSON...URBANA AND HASTINGS AT 830 PM CDT...
  VALLEY CITY...8 MILES SOUTHEAST OF LEAL AND SANBORN AT 840 PM
  CDT...
  ROGERS...BALD HILL DAM AND ORISKA AT 850 PM CDT...

  INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 271 AND NORTH DAKOTA
  MILE MARKER 305...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4633 9794 4643 9805 4662 9805 4662 9829
      4676 9846 4698 9845 4704 9847 4721 9844
      4681 9747
TIME...MOT...LOC 0125Z 214DEG 46KT 4683 9837 4648 9774

$$

JK/PR
1 follow-up statement
000 
WWUS53 KFGF 250211
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
911 PM CDT SAT MAY 24 2008

NDC003-017-073-250221-
/O.CAN.KFGF.SV.W.0003.000000T0000Z-080525T0230Z/
RANSOM ND-BARNES ND-CASS ND-
911 PM CDT SAT MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS...BARNES AND
NORTHWESTERN RANSOM COUNTIES IN SOUTHEAST NORTH DAKOTA IS
CANCELLED...

AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES NORTH OF LUVERNE TO 4 MILES NORTHEAST OF WHEATLAND...MOVING TO
THE NORTHEAST AT 53 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING HAS BEEN CANCELLED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4633 9794 4643 9805 4662 9805 4662 9829
      4676 9846 4698 9845 4704 9847 4721 9844
      4681 9747
TIME...MOT...LOC 0211Z 214DEG 46KT 4732 9789 4696 9726

$$

JK/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:21 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 24, 7:21 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 PM CDT SAT MAY 24 2008

.DISCUSSION...HAVE ALLOWED WIND ADVISORY TO EXPIRE AT 7PM. CURRENT
WIND SPEEDS NOW JUST BELOW ADVISORY CRITERIA...AND 925MB-850MB
WINDS LOSE UNIDIRECTIONAL COMPONENT WITH SFC WINDS.

MAIN CONCERN TONIGHT WILL BE SEVERE T-STORM POTENTIAL AND POP/WX
FORECAST. THINK BEST CHANCE FOR SEVERE STORMS WILL BE 00Z-06Z
TIMEFRAME...WITH BEST CHANCES ACROSS THE SW FA. WARM FRONT
CURRENTLY EXTENDS FROM SFC LOW ACROSS SE MONTANA INTO SW MN.
ISOLD STRONG/SEVERE STORMS ARE CURRENTLY ORIENTATED ALONG THIS
FEATURE...MOVING TO THE NE. FA WILL BE UNDER INFLUENCE OF UPPER
LEVEL DIVERGENCE IN VICINITY OF LEFT EXIT REGION OF UPPER JET.
THIS ALREADY CAN BE SEEN WITH BAND OF SHOWERS ACROSS E ND. STRONG
LOW-LEVEL WARM AIR ADVECTION WILL PROPAGATE FROM S TO N THROUGH
THE FA TONIGHT (WITH PASSAGE OF WARM FRONT). MODELS VARY WITH
DEGREE OF INSTABILITY...BUT SHOWALTER INDEX VALUES NEAR -3C AND
850MB CAPE VALUES OF 500-1000 J/KG APPEAR LIKELY. DEEP LAYERED
SHEAR 50-60KTS IS ACROSS THE W FA NOW (00Z)...AND THIS STRONGEST
AREA OF DEEP LAYERED SHEAR IS EXPECTED TO RAPIDLY MOVE EAST AND
OUTRUN BEST INSTABILITY BY 06Z-09Z. THUS...TIMEFRAME OF NOW UNTIL
06Z WOULD BE BEST OPPORTUNITY FOR SEVERE WHEN BEST INSTABILITY
COINCIDES WITH STRONGEST DEEP LAYERED SHEAR. ESPECIALLY ACROSS
SW/WC FA (IN CLOSEST PROXIMITY TO WARM FRONT). WILL MONITOR
CURRENT STORM ACTIVITY AND UPDATE WX GRIDS IF NECESSARY.
CONFIDENCE IN SEVERE POTENTIAL NOT GREAT WITH SUNSET COMING
QUICKLY. THINK STORMS WILL REMAIN THROUGH THE NIGHT...BUT MOSTLY
BELOW SEVERE LIMITS. OTHERWISE...WILL LOWER POPS ACROSS THE FAR E
FA THROUGH 04Z. SKIES CURRENTLY CLEAR HERE AND WILL TAKE A BIT
MORE TIME TO SATURATE.

&&

.AVIATION...THERE SHOULD BE SOME DECREASE IN WIND SPEEDS BETWEEN
00Z AND SUNSET. DIRECTIONS SHOULD STAY FAIRLY CONSTANT...IF
ANYTHING...THEY MAY TREND A BIT MORE SOUTH-SE. TRIED TO INDICATE
IN THE TAFS THE HIGHEST CONFIDENCE PERIOD FOR ANY RAIN. VERY
COMPLICATED SETUP TO TRY TO TIME ANY RAINFALL...BUT IF ANYTHING
DOES FALL...THINK IT WILL BE HIGH BASED SHOWERS/THUNDER. THIS IS
TYPICALLY GENERATED BY LOW LEVEL WARM ADVECTION IN CONJUNCTION
WITH THE LOW LEVEL...WITH A FAVORED TIME FOR DEVELOPMENT IN THE
EVENING TO AROUND MIDNIGHT. THE FA LOOKS TO BE IN THE DRY SLOT BY
MORNING.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT SAT MAY 24 2008/

SHORT TERM...
ON SUNDAY LOW CENTER AND COLD FRONT SHOULD CONTINUE TO PUSH EAST
ACROSS MINNESOTA. MODEL FORECAST SOUNDINGS SUGGEST BEST CONVECTIVE
THREAT SHOULD BE ACROSS EASTERN PORTION OF FORECAST AREA. APPEARS
ENOUGH LINGERING INSTABILITY ACROSS MINNESOTA LIS -5 AND SURFACE
BASED CAPE TO 1000 J/KG FOR ISOLATED SEVERE POTENTIAL. ATTM SPC
HAS FROM THE VALLEY EAST IN GENERAL THUNDER. MODELS HAVE TONED
DOWN 12-36 HOUR QPF FORECAST AND IT APPEARS HPC HAS FOLLOWED SUITE
ON THIS MATTER TOO.

SUNDAY NIGHT INTO TUESDAY SURFACE PATTERN TRANSITIONS FROM
LINGERING CYCLONIC FLOW SUNDAY NIGHT/MONDAY TO STRONG RIDGE
OF HIGH PRESSURE SETTLING INTO THE NORTHERN PLAINS WITH
MUCH COOLER AIR WITH NIGHTTIME LOWS IN THE 30S MONDAY/TUESDAY
MORNINGS.

PER LATEST METAR TRENDS APPEARS AS THOUGH WIND ADVISORY MIGHT
HAVE TO BEEN EXTENDED UNTIL 03Z AS CURRENT DEEP LAYERED MIXING
CONTINUES TO MIX DOWN 35 +KTS DOWN TO SURFACE. WILL BRIEF
EVENING CREW ON SITUATION.

LONG TERM WED-SAT...
LONG TERM GUIDANCE APPEARS TO BE FAVORING THE ECMWF MODEL TODAY.
HOWEVER...THERE IS ALSO AGREEMENT IN THE 12Z GFS AND THE CANADIAN
MODEL AS WELL. AS FAR AS THE 500MB PATTERN...LOOKING AT A RIDGE OVER
THE CENTRAL U.S. EARLY ON...THEN THE RIDGE STARTS TO SHIFT EAST AS A
TROUGH OF LOW PRESSURE MOVES IN. THE SFC PATTERN LOOKS FAIRLY
SIMILAR...WITH A BROAD SFC HIGH OVER THE ENTIRE NORTHERN PLAINS FOR
WED/THU. ACTUALLY HAVE FAIRLY GOOD AGREEMENT BETWEEN THE LONG RANGE
MODELS FOR FRI/SAT IN DEPICTING LOW PRESSURE SOMEWHERE IN THE
NORTHERN PLAINS. WILL THEREFORE KEEP OUT ANY MENTION OF PCPN FOR
WED/THU...AND STICK WITH CHANCES FOR RAIN FRI/SAT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

TG
Hazardous weather outlook, May 24, 6:54 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT SAT MAY 24 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT SAT MAY 24 2008

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM THE RED RIVER VALLEY WESTWARD TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN AREA OF LOW
PRESSURE OVER THE NORTHERN HIGH PLAINS. THESE STORMS WILL DEVELOP
OVER THE DEVILS LAKE BASIN THIS AFTERNOON AND SHIFT EAST ACROSS
THE REMAINDER OF THE AREA LATER THIS AFTERNOON AND TONIGHT. A FEW
OF THE STRONGER STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY HAZARD.

IN ADDITION STRONG SOUTHEAST WINDS OF 25 MPH WITH GUSTS TO NEAR 40
MPH ARE EXPECTED TODAY FROM THE RED RIVER VALLEY WESTWARD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS ARE POSSIBLE AHEAD OF AN APPROACHING COLD FRONT
WHICH WILL DROP THROUGH THE AREA SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:59 PM CDTTornado WarningFGFBarnes, Cass, Ransom, Sargent61 min
May 24, 8:45 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.